Drug-Induced Liver Injury (DILI), Or Toxicity, Can Cause Both Acute And Chronic Liver Disease
(Posted by Tom Lamb at DrugInjuryWatch.com)
To get our bearings, we start with some points taken from the Abstract for the article "Diagnosis, management and prevention of drug-induced liver injury", which was published in the Gut medical journal last year:
- Drug-induced liver injury (DILI) is increasingly being recognised as a significant cause of both acute and chronic liver disease.
- Drug-induced hepatotoxicity is generally idiosyncratic in nature.
- Diagnosis of drug-induced liver diseases can be difficult, but the key to causality is to diligently exclude other causes of liver injury, and to identify a characteristic clinical drug-related signature.
Next, we consider the recent case report about a 69-year-old woman developed cholestatic hepatitis after four days of therapy with high-dose Zithromax (azithromycin) for the treatment of suspected bronchitis.
From the Abstract for the article "Azithromycin-induced liver injury", published earlier this year in the American Journal of Health-System Pharmacy we get these key facts:
- After exclusion of other causes of liver disease, drug-induced hepatotoxicity was considered. A careful review of her medications prior to admission was conducted. A temporal relationship between initiation of [Zithromax (azithromycin)] and the onset of clinical signs and symptoms was noted. The Naranjo et al. probability scale indicated a possible relationship between azithromycin and hepatotoxicity; however, two scales specifically used for evaluating drug-induced liver disease indicated a probable adverse drug-associated event.
Zithromax, sometimes called "Z-Pak", is a popular antibiotic manufactured by Pfizer that is used to treat a variety of bacterial infections. In recent years Zithromax has been associated with not only hepatitis (as in the case report, above) but also more serious types of liver damage such as liver failure and necrosis of the liver, medical conditions which may require a liver transplant or result in death.
The possibility of liver damage from Zithromax arises because Zithromax, like the other antibiotics in the macrolide class of drugs, is primarily eliminated from the body through the liver.
P.S. As of February 2011 the FDA is continuing to evaluate liver failure as a potential drug safety issue for Zithromax to determine the need for any regulatory action.
- "Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) between January – March 2010" (Quarterly Report issued by FDA on or about 2/1/11)
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects